Alert archive / New Mexico / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 13, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at May 16, 2020, 7:24 PM MDT for Colfax County, New Mexico. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2020, 7:24 PM MDT (01:24 UTC)
- Expired
- May 16, 2020, 7:48 PM MDT
- In force
- 24 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Colfax County, NM
The radar
The Pueblo radar (KPUX), 188 km from the middle of the area, began a volume at 01:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 1.4 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4234 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
907
WUUS55 KABQ 170124
SVRABQ
NMC007-170200-
/O.NEW.KABQ.SV.W.0013.200517T0124Z-200517T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
724 PM MDT Sat May 16 2020
The National Weather Service in Albuquerque has issued a
* Severe Thunderstorm Warning for...
Northeastern Colfax County in northeastern New Mexico...
* Until 800 PM MDT..
* At 724 PM MDT, a severe thunderstorm was located 7 miles west of
Raton, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Raton and Raton Crews Airport.
This includes the following highways...
Interstate 25 between Mile Markers 429 and 450.
Highway 64 between Mile Markers 329 and 344.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
Large hail, damaging winds and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lighting is
one of natures leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.
&&
LAT...LON 3687 10471 3695 10458 3674 10421 3656 10458
TIME...MOT...LOC 0124Z 318DEG 18KT 3686 10457
HAIL...1.00IN
WIND...60MPH
$$
242 follow-up statements
355 WWUS55 KABQ 170142 SVSABQ Severe Weather Statement National Weather Service Albuquerque NM 742 PM MDT Sat May 16 2020 NMC007-170200- /O.CON.KABQ.SV.W.0013.000000T0000Z-200517T0200Z/ Colfax- 742 PM MDT Sat May 16 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM MDT FOR NORTHEASTERN COLFAX COUNTY... At 741 PM MDT, a severe thunderstorm was located near Raton Crews Airport, or 7 miles southwest of Raton, moving southeast at 20 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Raton Crews Airport. This includes the following highways... Interstate 25 between Mile Markers 429 and 448. Highway 64 between Mile Markers 332 and 344. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3683 10460 3687 10452 3674 10421 3656 10458 TIME...MOT...LOC 0141Z 318DEG 18KT 3679 10450 HAIL...0.88IN WIND...60MPH $$ 24
739
WWUS55 KABQ 170148
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
748 PM MDT Sat May 16 2020
NMC007-170158-
/O.CAN.KABQ.SV.W.0013.000000T0000Z-200517T0200Z/
Colfax-
748 PM MDT Sat May 16 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN COLFAX COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.
LAT...LON 3683 10460 3687 10452 3674 10421 3656 10458
TIME...MOT...LOC 0142Z 318DEG 18KT 3676 10447
$$
24What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 5:27 PM MDT, 1 hour 57 minutes earlier.
Area forecast discussion, May 16, 5:27 PM MDT, 1 hour 57 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 527 PM MDT Sat May 16 2020 .AVIATION... 00Z TAF CYCLE VFR conditions will prevail across central and western NM, but MVFR conditions are likely to develop overnight across northeast and east central NM. MVFR conditions will likely impact KLVS and potentially KTCC although confidence is lower there. Isolated thunderstorms remain possible across NE NM through the evening and overnight hours. With a cold front pushing west through the central mountain chain, gusty east canyon winds will develop after midnight at KABQ, but an Airport Weather Warning is not anticipated. 15 && .PREV DISCUSSION...253 PM MDT Sat May 16 2020... .SYNOPSIS... A potential for thunderstorms continues tonight across the northeast, with the possibility of some storms being strong to severe with large hail and gusty winds. Isolated thunderstorms will be possible Sunday across northeast and east central New Mexico. Some storms may produce large hail and gusty winds. Dry and warm conditions will prevail into Monday, with high temperatures climbing well above normal. Thunderstorm chances increase Tuesday in northwest and north central New Mexico. Thunderstorms will likely be dry with gusty winds. Warm and dry conditions return Wednesday, as a weak system moves across the southwest, bringing breezy conditions to a majority of New Mexico. With the passage the system, a slight cooldown is expected, bringing temperatures across northern and central New Mexico to near normal. && .DISCUSSION... SHORT TERM...(Tonight through Sunday Night)... Another weak backdoor front pushing into eastern NM is bringing low layer moisture with dewpoint temperatures in the upper 40s to lower 50s, creating a good environment for thunderstorm development when coupled with weak upslope flow. Stronger winds aloft rounding the base of an upper level trough/low, currently ejecting out of the central/northern Rockies, are creating increased shear profiles across northeast NM compared to yesterday. The 19Z LAPS analysis shows fairly weak surface-based instability, but on the uptrend and should provide around 1400-1600 J/Kg of CAPE by 21Z according to the 12Z NAM12. This modest instability coupled with increasing 0-6km bulk shear of 35-45kts across northeast NM should provide a favorable environment for strong to severe storms with a decent shot at seeing supercells later this afternoon/evening. The latest LAPS and SREF show convective initiation near Raton, with southeast movement toward Clayton and Tucumcari into the evening hours. The backdoor front is forecast to progress westward overnight and push to between the RGV and Continental Divide, creating gusty east canyon/gap winds. An upper level ridge is forecast to build over NM Sunday, leading to warmer temperatures and suppressing convective activity across eastern NM. A storm or two still possible by late Sunday afternoon near Raton, but should otherwise be a downtrend compared to today. Late day virga showers are possible across central NM, including the Albuquerque and Santa Fe Metros, utilizing what little moisture remains from the earlier backdoor push. 11 LONG TERM...(Monday through Saturday)... Upper level ridging across eastern New Mexico will bring warm conditions to the state Monday, with high temperatures reaching ten to seventeen degrees above normal in some areas. Amplifying southwest flow will help to add to this increase in temperature, as the ridge ejects to the east through the day. This pattern along with decent southwesterly flow at 700mb will allow the advection of low level moisture into southern New Mexico Monday night. An upper level low will push into the Rockies Tuesday likely helping to pull mid- level moisture northward. While the quality of the low- level moisture looks questionable, there should be enough at mid- levels to support scattered thunderstorms across the northwest and north central portions of New Mexico into Tuesday afternoon. With the lack of quality of moisture, storms are more likely to be dry and high- based, with little to no measurable precipitation. Forecast soundings continue to display an inverted-V signature, along with high LCLs suggesting the possibility for erratic and gusty winds with any storms that develop. The trough will eject to the east, with increasing positive tilt as it moves across the intermountain west. With its orientation and the potential lack of moisture the question remains whether the system will have the fuel it needs for convective development on Wednesday. The GFS and ECMWF are in agreeance on a drier solution, with the CMC maintaining a moisture rich environment across the Eastern Plains. Regardless of storm potential, a jet max will dig its way into the state creating a strongly coupled atmosphere leading to windy conditions across New Mexico. With the departure of the trough Thursday, zonal flow will dominate through the start of the weekend. West-southwesterly flow will persist alongside a dry atmosphere moving into the weekend, allowing temperatures a return to near to above normal. 12 && .FIRE WEATHER... A few wetting storms are likely across northeast NM this afternoon/evening, but otherwise a warming trend is in play through Monday as an upper level ridge builds over the state leading to a hot, dry and unstable atmosphere. A Pacific trough/low is forecast to approach Tuesday and move across the region Wednesday. Models are trending drier with each run with PWATs and chances for wetting precipitation on Tuesday before the dry slot hits on Wednesday. Critical fire weather conditions are looking more likely Tuesday across central and western NM and may spread east to near the TX border on Wednesday as a Pacific front moves through. Although winds may not hit critical threshold Thursday through Saturday, it's looking more and more like a fire growth pattern given moderate westerlies and a hot, dry and unstable atmosphere in place. 11 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, May 16, 3:01 PM MDT, 4 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 301 PM MDT Sat May 16 2020 NMZ201>241-171100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-Tusas Mountains Including Chama- Jemez Mountains-Glorieta Mesa Including Glorieta Pass- Northern Sangre de Cristo Mountains- Southern Sangre de Cristo Mountains- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Espanola Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood- Estancia Valley-Central Highlands-South Central Highlands- Upper Tularosa Valley-South Central Mountains- Johnson and Bartlett Mesas Including Raton Pass- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- San Agustin Plains and Adjacent Lowlands- 301 PM MDT Sat May 16 2020 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...This Afternoon and Tonight Showers and thunderstorms are expected this afternoon through the overnight period across northeast and east central New Mexico. Some storms may be severe with damaging winds and large hail the main threats. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms remain possible on Sunday across northeast and east central New Mexico, and once again, a few storms may be strong or severe. Showers and thunderstorms will be possible once again on Tuesday over central and eastern New Mexico. Gusty winds will be possible with any storm, though across the east, hail will be possible as well. Though there is much uncertainty, a dryline may set up over eastern New Mexico on Wednesday, which would be a focus for additional severe weather. Critical fire weather conditions will also be possible on Tuesday across far northwest and west central New Mexico and again on Wednesday across eastern New Mexico west of the dryline. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report hail and damaging winds through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. You can also submit storm reports and photos on our Facebook page or via Twitter using the hashtag nmwx. 12
In the hours before
Special weather statement, May 16, 5:39 PM MDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
539 PM MDT Sat May 16 2020
NMZ228-170000-
Far Northeast Highlands-
539 PM MDT Sat May 16 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COLFAX COUNTY UNTIL
600 PM MDT...
At 538 PM MDT, Doppler radar was tracking a strong thunderstorm over
Maxwell, or 11 miles north of Springer, moving southeast at 10 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Springer and Maxwell.
This includes Interstate 25 between Mile Markers 411 and 433.
&&
LAT...LON 3649 10432 3646 10432 3645 10429 3631 10461
3655 10470 3665 10448
TIME...MOT...LOC 2338Z 332DEG 11KT 3652 10454
15Local storm report, May 16, 5:52 PM MDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
552 PM MDT SAT MAY 16 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL 2 SSW MAXWELL 36.52N 104.56W
05/16/2020 M0.88 INCH COLFAX NM TRAINED SPOTTER
&&
EVENT NUMBER ABQ202001280
GUYERLocal storm report, May 16, 6:03 PM MDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
603 PM MDT SAT MAY 16 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 PM HAIL 3 SSW MAXWELL 36.50N 104.57W
05/16/2020 M1.00 INCH COLFAX NM TRAINED SPOTTER
&&
EVENT NUMBER ABQ202001281
GUYERSpecial weather statement, May 16, 6:06 PM MDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
606 PM MDT Sat May 16 2020
NMZ228-229-170015-
Far Northeast Highlands-Northeast Highlands-
606 PM MDT Sat May 16 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SAN MIGUEL AND
SOUTHEASTERN MORA COUNTIES UNTIL 615 PM MDT...
At 606 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Valmora, or 12 miles southwest of Wagon Mound, moving
south at 20 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Shoemaker.
This includes Interstate 25 between Mile Markers 372 and 383.
&&
LAT...LON 3579 10455 3569 10489 3589 10492 3589 10488
3592 10488 3597 10473
TIME...MOT...LOC 0006Z 343DEG 19KT 3584 10480
15Special weather statement, May 16, 6:15 PM MDT, 1 hour 9 minutes before
Special Weather Statement National Weather Service Albuquerque NM 615 PM MDT Sat May 16 2020 NMZ228-229-170030- Far Northeast Highlands-Northeast Highlands- 615 PM MDT Sat May 16 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SAN MIGUEL AND SOUTHEASTERN MORA COUNTIES UNTIL 630 PM MDT... At 615 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles east of Valmora, or 12 miles south of Wagon Mound, moving southeast at 15 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Shoemaker. && LAT...LON 3581 10492 3594 10477 3583 10453 3565 10476 TIME...MOT...LOC 0015Z 313DEG 13KT 3583 10478 15
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 6:06 PM MDT | Special Weather Statement | ABQ | Mora | 9 min |
| May 16, 6:15 PM MDT | Special Weather Statement | ABQ | Mora | 15 min |
| May 16, 6:28 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax, Harding, Mora | 32 min |
| May 16, 6:58 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, Mora | 32 min |
| May 16, 7:28 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, Mora, San Miguel | 47 min |
| May 16, 8:14 PM MDT | Severe Thunderstorm Warning | ABQ | San Miguel | 35 min |
| May 16, 9:04 PM MDT | Special Weather Statement | ABQ | Harding | 26 min |
| May 16, 9:29 PM MDT | Special Weather Statement | ABQ | San Miguel | 31 min |
| May 16, 9:58 PM MDT | Special Weather Statement | ABQ | 32 min | |
| May 16, 10:01 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe, Quay, San Miguel | 29 min |
| May 16, 10:21 PM MDT | Special Weather Statement | ABQ | Union | 24 min |
| May 16, 10:29 PM MDT | Special Weather Statement | ABQ | 31 min | |
| May 16, 10:54 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe | 36 min |
| May 16, 11:27 PM MDT | Special Weather Statement | ABQ | Guadalupe | 33 min |
| May 17, 2:43 PM MDT | Fire Weather Watch | ABQ | Bernalillo, Catron, Cibola, McKinley, Rio Arriba, Sandoval and 3 more | 24 hr |
| May 17, 5:31 PM MDT | Special Weather Statement | ABQ | Colfax | 29 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.